Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 7, NWS Kansas City, MO

May 28, 20206 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at May 28, 2020, 3:02 PM CDT for 6 counties in Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2020, 3:02 PM CDT (20:02 UTC)
Expired
May 28, 2020, 6:00 PM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Cass County, MO, Clay County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 40 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 4:21 PM CDTFLASH FLOODPeculiar, MOCLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

782 
WGUS53 KEAX 282002
FFWEAX
MOC037-047-095-101-107-177-282300-
/O.NEW.KEAX.FF.W.0007.200528T2002Z-200528T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
302 PM CDT Thu May 28 2020

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Northeastern Cass County in west central Missouri...
  Southeastern Clay County in west central Missouri...
  Ray County in west central Missouri...
  Western Lafayette County in west central Missouri...
  Jackson County in west central Missouri...
  Northwestern Johnson County in west central Missouri...

* Until 600 PM CDT.

* At 301 PM CDT, Doppler radar, automated gauges, and NWS employees 
  indicated storms producing heavy rain across the warned area. Up 
  to five inches of rain has fallen. Flash flooding is already 
  occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar, automated gauges, and NWS Employees.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Independence, Lee's Summit, Blue Springs, Raymore, Grain Valley,
  Excelsior Springs, Pleasant Hill, Oak Grove, Richmond, Odessa,
  Greenwood, Lexington, Peculiar, Buckner, Holden, Lake Lotawana,
  Lake Winnebago, Lone Jack, Orrick and Wellington.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3944 9376 3867 9383 3872 9446 3934 9433

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Kurtz
1 follow-up statement
415 
WGUS73 KEAX 282253
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
553 PM CDT Thu May 28 2020

MOC037-047-095-101-107-177-282303-
/O.EXP.KEAX.FF.W.0007.000000T0000Z-200528T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cass MO-Clay MO-Ray MO-Lafayette MO-Jackson MO-Johnson MO-
553 PM CDT Thu May 28 2020

...THE FLASH FLOOD WARNING FOR NORTHEASTERN CASS...SOUTHEASTERN
CLAY...RAY...WESTERN LAFAYETTE...JACKSON AND NORTHWESTERN JOHNSON
COUNTIES WILL EXPIRE AT 600 PM CDT...

The heavy rain has ended. Flash Flooding is no longer expected to 
pose a threat. An Areal Flood Warning remains in place, please 
continue to heed any remaining road closures.

LAT...LON 3944 9376 3867 9383 3872 9446 3934 9433

$$

Barham

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 28, 2:30 PM CDT, 32 minutes earlier.

Area forecast discussion, May 28, 2:30 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
230 PM CDT Thu May 28 2020

.Discussion...
Issued at 229 PM CDT THU MAY 28 2020

Satellite imagery this afternoon shows a rather odd pattern in place
across our section of the country, resulting in some less than
typical weather for the tail end of May.

Water Vapor imagery this afternoon shows a messy pattern in place,
with a cutoff low slowly spinning over southern Missouri and
Arkansas, while a progressive trough shifts east along the Canadian
border. Also of note is the cold front that the Canadian border
trough is dragging through the Plains States. Currently the front
appears to be roughly along a line from the south side of Kansas
City to just south of Kirksville.

Weather for the rest of today...is going to be wet. The cutoff low
spinning over the MO-AR border is helping keep precipitable water
values excessively high as moisture from the western Gulf continues to
wrap north into it. This has resulted in precipitable water values
over 1.5 inches across eastern Kansas and Missouri. The moisture
wrapping around the cutoff low was already going to get squeezed out
some, but the cold front under cutting the larger cutoff circulation
has helped enhance rainfall efficiency through the morning and early
afternoon hours on the northwest side of the cutoff low; namely in
an arch from north central Missouri through west central Missouri.
And, while everyone is getting a bit of rain, some have gotten a lot
more than others depending on how the individual storms lined up. As
an example, the KC International Airport on the north side of town
picked up 0.13" of rain in the past 6 hours (as of 18Z), while an
airport on the southwest side of KC picked up 1.15" of rain in the
same time period. This has resulted in some flooding and the
issuance of several flood products across western Missouri and east
Kansas.

The rain is expected to persist for several more hours as
the cutoff low slowly shifts east, and it will be the movement of
this cutoff low that we will need to keep our eye on. The front
undercutting the low is starting to clear storms from the northwest
corner of Missouri and the north side of Kansas City, but the slow
progress of the front and cutoff low will keep the efficient rain
going for a few more hours across Kansas City before the activity
slides east. This will result in a continuation of flooding problems
in the KC Metro and points east through the early evening hours.

Otherwise, as we get past today, conditions will generally improve
as temperatures start warming and we remain dry through the weekend.
Friday will see temperatures remain a little below to around normal
for this time of year as a northwest flow takes residence across the
Central Plains in the wake of the exiting cutoff low. This should
make for a nice weekend. Then, the a ridge to our west will expand
in to the Plains early next work week, pushing temperatures up to
something more akin to early June, with highs by Monday in the 80s,
and 90s possible by Tuesday.

&&

.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1233 PM CDT THU MAY 28 2020

A persistent area of rain has been dominating the region over the
Kansas-Missouri state line this morning, and will continue to do
so through much of the afternoon hours. A cold front sweeping in
under the current band of rain will eventually help move the
storms off to the east, but several hours of rain are expected at
the KC terminals till then. Conditions will oscillate between IFR
and MVFR until the cold front can move the storms east. Otherwise,
over night winds will go a bit light and variable behind the
front.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...Cutter
Hazardous weather outlook, May 28, 5:09 AM CDT, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
509 AM CDT Thu May 28 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
509 AM CDT Thu May 28 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Moderate to heavy rainfall with scattered thunderstorms are expected
 today. An additional 1 to 3 inches of rain will be possible over
 saturated soils which may lead to flash flooding and may aggravate
 ongoing river flooding. Severe weather is not expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 28, 1:39 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
139 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     FLOOD            3 ENE CENTERVIEW        38.76N 93.80W
05/28/2020                   JOHNSON            MO   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS STANDING WATER ACROSS
            SECONDARY ROADS AND SIGNIFICANT PONDING OF
            WATER ACROSS FARM FIELDS AND THE WARRENSBURG
            GOLF COURSE.

0135 PM     FLOOD            LEE'S SUMMIT            38.91N 94.38W
05/28/2020                   JACKSON            MO   LAW ENFORCEMENT

            LEES SUMMIT PD REPORTS FLOODING AND PONDING
            OF WATER ON NUMEROUS ROADWAYS ACROSS THE
            CITY.

&&
Local storm report, May 28, 2:27 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
227 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLASH FLOOD      1 SE RIVERSIDE          39.17N 94.60W
05/28/2020                   CLAY               MO   EMERGENCY MNGR

            FLOODING ON THE ON-RAMP OF BRIARCLIFF TO
            SOUTHBOUND 9 HIGHWAY. THE INTERSECTION IS
            CLOSED.

&&

JTK
Local storm report, May 28, 2:31 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
231 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     FLASH FLOOD      3 NNE STILLWELL         38.80N 94.63W
05/28/2020                   JOHNSON            KS   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTS WATER OVER ROADS IN
            AREA OF 183RD AND MISSION ROAD.

&&

JTK

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:12 PM CDTAreal Flood AdvisoryEAXJackson6 hr
May 28, 2:43 AM CDTRiver Flood WarningEAXJackson5 hr
May 28, 7:55 AM CDTAreal Flood AdvisoryEAXJackson3 hr
May 28, 8:30 AM CDTFlash Flood WarningEAXClay, Jackson4 hr
May 28, 8:32 AM CDTRiver Flood WarningEAXCass, Henry, Johnson3 days
May 28, 9:22 AM CDTRiver Flood WarningEAXDaviess, Gentry40 hr
May 28, 9:22 AM CDTRiver Flood WarningEAXDaviess, Livingston53 hr
May 28, 10:34 AM CDTRiver Flood WarningEAXJackson27 hr
May 28, 10:54 AM CDTFlash Flood WarningEAXCaldwell, Carroll, Clay, Lafayette, Ray4 hr
May 28, 12:11 PM CDTRiver Flood WarningEAXRay54 hr
May 28, 12:20 PM CDTAreal Flood WarningEAXCass, Clay, Jackson, Johnson, Lafayette, Ray24 hr
May 28, 1:33 PM CDTAreal Flood WarningEAXBates, Cass, Henry, Johnson, Lafayette, Pettis6 hr
May 28, 1:48 PM CDTAreal Flood WarningEAXAdair, Caldwell, Chariton, Daviess, Grundy, Linn and 4 more21 hr
May 28, 2:04 PM CDTFlash Flood WarningEAXCass, Clay, Jackson, Platte3 hr
May 28, 2:15 PM CDTRiver Flood WarningEAXChariton, Macon64 hr
May 28, 2:36 PM CDTAreal Flood WarningEAXCaldwell, Carroll, Chariton, Lafayette, Ray, Saline21 hr
May 28, 2:47 PM CDTRiver Flood WarningEAXJackson35 hr
May 28, 2:47 PM CDTRiver Flood WarningEAXBates, Cass, Henry71 hr
May 28, 2:53 PM CDTRiver Flood WarningEAXJackson29 hr
May 28, 3:14 PM CDTRiver Flood WarningEAXJackson30 hr
May 28, 3:14 PM CDTRiver Flood WarningEAXJackson2 hr
May 28, 3:33 PM CDTRiver Flood WarningEAXCooper, Saline3 days
May 28, 3:33 PM CDTRiver Flood WarningEAXCarroll56 hr
May 28, 5:32 PM CDTRiver Flood WarningEAXGrundy, Livingston3 hr

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.